Illinois, 2025

Damaging Wind in Illinois, December 28, 2025

December 28, 2025 · NWS LSX · 1 event in 1 county or zone

Thunderstorms along a cold front caused wind damage to trees near Pittsburg in Fayette County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

Thunderstorms along a cold front caused wind damage to trees near Pittsburg in Fayette County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Dec 28, 12:28 PM CST, 3 hours 32 minutes earlier. Its key messages:

  • A strong cold front ushers in much colder air on gusty northwest winds tonight. It will feel much more like winter for a few days.
  • Seasonably cool conditions continue for most of the week, though uncertainty on the temperature forecast is higher than normal.
Area forecast discussion, Dec 28, 12:28 PM CST, 3 hours 32 minutes before
Area Forecast Discussion
National Weather Service Saint Louis MO
1228 PM CST Sun Dec 28 2025

.KEY MESSAGES...

- A strong cold front ushers in much colder air on gusty northwest
  winds tonight. It will feel much more like winter for a few
  days.

- Seasonably cool conditions continue for most of the week, though
  uncertainty on the temperature forecast is higher than normal.

&&

.SHORT TERM...  (Through Late Monday Night)
Issued at 1227 PM CST Sun Dec 28 2025

A strong cold front is currently making its way southeast through
the forecast area, it extending southwest from low pressure moving
toward the Great Lakes. Ahead of the front, temperatures have warmed
into record territory, in the 70s, with dewpoints in the 60s,
leading to the development of 500 to 1000 surface based CAPE. Behind
the front, winds shift to the northwest and temperature drops of 10
to 15 degrees in the first hour have been common. Further drops
continue thereafter, with the air mass upstream in Nebraska already
exhibiting temperatures in the single digits.

Convection along the front has been sparse so far, due in part to
some low level drying just ahead of the front, little if any moist
flow into the boundary, and mid level forcing delayed a couple of
hours behind the front. As the front progresses southeast through
the region this afternoon, conditions will gradually improve for
more widespread convection to form on the boundary. However, this
may not occur until it reaches southern Illinois, potentially
outside our forecast area. If storms do form, a highly sheared and
unstable air mass is available for storm organization and the
production of severe winds or perhaps a brief tornado. This threat
remains conditional on storms forming, which remains lower
confidence due to the lack of strong forcing.

Behind the front, cold advection promotes efficient mixing of low
level winds down to the surface. Gusts to 35 or 40KT are possible
from immediately behind the front through the overnight. Initially
mixing is only to about 925MB, but a second surge of deeper cold
advection allows mixing to 850MB or above around midnight. This is
when we have the best chance of seeing gusts to 40KT or so. This
potential is greatest across the northern half of the forecast area,
closer to the parent low and stronger gradient winds. Temperatures
will continue to fall down into the teens by morning, some 50 to 60
degrees colder than they were this afternoon. Cold advection finally
ceases on Monday, though the temperature only warms into the 20s
with clouds breaking up during the day.

Kimble

&&

.LONG TERM...  (Tuesday through Next Sunday)
Issued at 1227 PM CST Sun Dec 28 2025

The pattern aloft this week will feature a ridge over the West and a
trough in the East. The northwest flow in between will deliver
additional bouts of cold air to the central and eastern US, but
there remains some uncertainty on how much of that gets felt
locally.

The surface high associated with our most recent cold punch will
move south into Texas Tuesday before pushing eastward along the Gulf
coast. A westerly flow around the top of this high will allow for
gradually moderating temperatures Tuesday into Wednesday. By
Wednesday we actually have forecast temperatures rising a little
above normal again, in the low to mid 40s.

A reinforcing trough moving through the Great Lakes on Wednesday
pushes the next cold front southward through the middle of the
country behind it on Thursday. It's clear at this point that the
core of the cold air associated with this wave pushes east through
the Great Lakes and into the Northeast. But guidance still varies on
how thorough of a cold frontal passage we get locally and thus how
much we cool back down. Most guidance does show a full frontal
passage through our forecast area with a modest cool down. However
some guidance lifts the front back north rather quickly. Looking
into the ensemble clusters, up to 40 percent of 00Z ensemble
members, led by the CMC, push the warm air back north by Friday
morning. So while our official NBM forecast has temperatures in the
low to mid 40s each day later this week, there's more uncertainty
behind that. The NBM interquartile range represents this fairly
well, with the cold end showing we could see a few more days with
highs near freezing, but on the warmer end it could push 50 degrees.

Although most of the week looks dry as is typical in northwesterly
flow aloft, there is a southern stream shortwave trough that tracks
across Texas and the Deep South Friday into Saturday. There is
inherent variability on the track of this wave, and so while all
guidance tracks this south of our area, some do track it far enough
north to deliver some light precipitation. Among the 00Z long range
ensemble guidance, up to 40 percent of members produce measurable
precipitation in the southern portion of our forecast area Friday
night. We'll be on the north side of this wave, and thus have at
least some potential for wintry precipitation if the temperature is
cold enough. However as mentioned in the last paragraph, there
remains considerable uncertainty on whether we'll still be in the
cold air at that point.

Kimble

&&

.AVIATION...  (For the 18z TAFs through 18z Monday Afternoon)
Issued at 1111 AM CST Sun Dec 28 2025

A strong cold front is entering central MO and the Quincy areas at
this hour. Ahead of the front, winds are increasing out of the
southwest, but they shift to the WNW and gust even stronger just
behind the front. MVFR ceilings are also expected behind the
front, though some patches of IFR have been observed over
northwest MO. Expect these ceilings to last longest in the north
where they may last into Monday, but further south some
improvement is expected overnight to VFR.

There's the potential for thunderstorms to develop along the front
this afternoon as it nears the St Louis area, but latest trends
have a greater chance for this to develop after the front has
passed through St Louis. Therefore we do not have thunderstorms
mentioned in the St Louis area TAFs, though there's still a low
chance for it to occur.

Kimble

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...Wind Advisory until 6 AM CST Monday for Audrain MO-Boone MO-
     Callaway MO-Cole MO-Crawford MO-Franklin MO-Gasconade MO-
     Iron MO-Jefferson MO-Knox MO-Lewis MO-Lincoln MO-Madison MO-
     Marion MO-Moniteau MO-Monroe MO-Montgomery MO-Osage MO-Pike
     MO-Ralls MO-Reynolds MO-Saint Charles MO-Saint Francois MO-
     Saint Louis City MO-Saint Louis MO-Sainte Genevieve MO-
     Shelby MO-Warren MO-Washington MO.

IL...Wind Advisory until 6 AM CST Monday for Adams IL-Bond IL-Brown
     IL-Calhoun IL-Clinton IL-Fayette IL-Greene IL-Jersey IL-
     Macoupin IL-Madison IL-Marion IL-Monroe IL-Montgomery IL-
     Pike IL-Randolph IL-Saint Clair IL-Washington IL.

&&

WFO LSX
Hazardous weather outlook, Dec 28, 3:04 AM CST, 12 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service St Louis MO
304 AM CST Sun Dec 28 2025

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-290915-
Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL-
Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL-
Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO-
Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO-
Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO-
Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO-
Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO-
Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO-
Madison MO-Reynolds MO-
304 AM CST Sun Dec 28 2025

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Today and tonight.

There is a marginal risk for severe thunderstorms across most of the
area this afternoon. Damaging wind and a brief tornado are the main
threats with any storms that become severe.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

Delia

In the hours before

Local storm report, Dec 28, 2:22 PM CST, 1 hour 38 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
222 PM CST Sun Dec 28 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0135 PM     Non-Tstm Wnd Gst 2 NE Jefferson City     38.59N 92.16W
12/28/2025  M52 MPH          Callaway           MO   ASOS

0122 PM     Non-Tstm Wnd Gst 4 NE Ashland            38.82N 92.22W
12/28/2025  M45 MPH          Boone              MO   ASOS

0123 PM     Non-Tstm Wnd Gst 4 NE Burton             39.94N 91.19W
12/28/2025  M47 MPH          Adams              IL   ASOS

&&
Local storm report, Dec 28, 2:53 PM CST, 1 hour 7 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
253 PM CST Sun Dec 28 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0247 PM     Non-Tstm Wnd Gst 2 NNW Woodson Terrace   38.75N 90.37W
12/28/2025  M54 MPH          St. Louis          MO   ASOS

&&
Local storm report, Dec 28, 2:56 PM CST, 1 hour 4 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
256 PM CST Sun Dec 28 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0221 PM     Non-Tstm Wnd Gst 4 W Chesterfield        38.66N 90.65W
12/28/2025  M49 MPH          St. Louis          MO   ASOS

&&
Local storm report, Dec 28, 3:30 PM CST, 30 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
330 PM CST Sun Dec 28 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0257 PM     Non-Tstm Wnd Gst 4 S Weldon Spring       38.66N 90.66W
12/28/2025  M39 MPH          St. Louis          MO   ASOS

&&
Local storm report, Dec 28, 3:57 PM CST, 3 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
357 PM CST Sun Dec 28 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     Non-Tstm Wnd Gst 1 ENE Cahokia           38.57N 90.16W
12/28/2025  M46 MPH          St. Clair          IL   ASOS

&&

The radar

The St Louis radar (KLSX), 130 km away, was scanning. The volume nearest the first event began at 22:00 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Fayette

When
December 28, 4:00 PM CST
Where
Fayette County, 3.2 mi SSE of Pittsburg
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
38.830, -89.190

Thunderstorm winds downed many limbs and at least 1 large tree near Pittsburg.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2025Every state in 2025This day in weather historyWarnings in Illinois, December 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1305157.